Alert archive / Mississippi / Flash Flood Warnings in 2001
Flash Flood Warning 57, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 12, 2001, 8:19 AM CDT for Copiah County, Simpson County, Mississippi. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 12, 2001, 8:19 AM CDT (13:19 UTC)
- Expired
- Aug 12, 2001, 10:15 AM CDT
- In force
- 116 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Copiah County, MS, Simpson County, MS
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 1.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 121324 FFWJAN MSC029-127-121515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 819 AM CDT SUN AUG 12 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN SIMPSON COUNTY IN CENTRAL MISSISSIPPI EASTERN COPIAH COUNTY IN CENTRAL MISSISSIPPI * UNTIL 1015 AM CDT * AT 819 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG THE COPIAH...SIMPSON COUNTY LINE OR 5 MILES NORTH OF GEORGETOWN...THESE STORMS ARE CONTINUING TO MOVE OVER THE SAME LOCATION. RADAR ESTIMATED RAINFALL AMOUNTS OF 4 TO 6 INCHES HAVE ALREADY OCCURRED OVER THIS AREA SINCE 6 AM. THESE STORMS ARE CONTINUING TO DEVELOP UPSTREAM AND ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE. VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. LAT...LON 3205 9004 3205 9032 3176 9029 3180 8995
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:15 AM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 12, 3:15 AM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 315 AM CDT SUN AUG 12 2001 SUNDAY LOOKS TO BE ANOTHER WET DAY FOR THE FORECAST AREA...BUT A DRIER AIRMASS LOOKS TO SETTLE OVER THE REGION LATE MONDAY INTO TUESDAY BEHIND AN APPROACHING FRONTAL BOUNDARY. MODELS AGAIN AGREE ON THE MAJOR FEATURES TO AFFECT THE CWFA THROUGH 60HRS. 500MB SHEAR AXIS TO REMAIN STATIONARY ALONG THE MS/AL BORDER THROUGH TODAY AND SHIFTING SOUTH AND EAST ON MONDAY...BECOMING MORE W-E ORIENTED ALONG THE COAST THROUGH THE REMAINDER OF THE FORECAST PERIOD. AT THE SURFACE...SLOW MOVING FRONTAL BOUNDARY TO APPROACH THE NORTHERN TIER OF ZONES BY EARLY MONDAY...AND SHOULD MOVE TO THE SOUTHERN TIER OF ZONES BY EARLY TUESDAY. A SOMEWHAT DRIER AIRMASS SHOULD BEGIN SETTLING OVER THE REGION LATER MONDAY (PWS BLO 2) AND LAST INTO THE EXTENDED PERIOD. THUS...GETTING BACK TO A MORE DIURNAL PRECIP PATTERN. NEXT FRONTAL BOUNDARY LOOKS TO APPROACH THE MISSISSIPPI DELTA REGION BY FRIDAY. THE FIRST 24 HOUR FORECAST PERIOD WILL AGAIN RELY HEAVILY ON MESOSCALE FEATURES AND THE 5OOMB SHEAR AXIS IN THE EAST. 88D SHOWING SOME SHOWERS MOVING SOUTHEAST OVER THE JACKSON METRO AREA. THIS HAS OCCURRED THE PAST SEVERAL NIGHTS IN A ROW...ASSOCIATED WITH GOOD UPGLIDE AND RISING THETA SURFACES IN THE 305K TO 310K RANGE. THESE SHOWERS SHOULD BEGIN DIMINISHING A FEW HOURS AFTER SUNRISE AS THINGS HEAT UP. OLD CONVECTIVE SYSTEM THAT DIED OVER THE NORTHEAST LA/SOUTHEAST AR ZONES EARLIER TONIGHT...WILL PROVIDE FOCUS FOR AFTERNOON CONVECTION ALONG THE MISSISSIPPI RIVER. IN FACT...BOTH THE ETA AND AVN SEEM TO AGREE ON THIS POINT. CONVECTION IN THE EAST SHOULD FIRE MAINLY IN THE AFTERNOON...WITH THE SHEAR AXIS HELPING TO FIRE STORMS. LATER TONIGHT...BOTH MODELS SEEM TO INDICATE ANOTHER SHORTWAVE APPROACHING THE WESTERN ZONES SPARKING ANOTHER ROUND OF PRECIP OVERNIGHT. SINCE THESE FEATURES ARE HARD TO PINPOINT AND TRACK...WILL STAY CONSERVATIVE AND LEAVE CHANCE POPS IN THE WEST. IN THE EAST...WILL LEAVE LOW END CHANCE POPS IN THE FORECAST IN THE VICINITY OF THE SHEAR AXIS. MONDAY IS A SLIGHTLY DIFFERENT STORY. THE SHEAR AXIS HAS BEGUN TO SHIFT SOUTH AND EASTWARD. THE FRONTAL BOUNDARY BEGINS APPROACHING. NOT A LOT OF UPPER LEVEL DYNAMICS ASSOCIATED WITH THIS SYSTEM...BUT SOME FRONTAL CONVERGENCE ALONG WITH AFTERNOON HEATING SHOULD SPARK SCATTERED MAINLY AFTERNOON CONVECTION...ESPECIALLY IN THE CENTRAL AND SOUTH. FRONT SHOULD MAKE IT TO THE SOUTHERN ZONES LATE MONDAY INTO TUESDAY...WHERE THE REMNANTS WILL SIT ALONG THE COAST... PROMPTING OVERNIGHT CHANCE POPS IN THE SOUTH. THE CURRENT EXTENDED FORECAST LOOKS GOOD AND WILL ONLY MAKE COSMETIC CHANGES DUE TO SHIFTING AROUND OF ZONES. GUIDANCE LOOKS PRETTY GOOD. TEMPS SHOULD BE BE NEAR 90 IN THE NORTH TODAY...WHERE MORE INSOLATION IS POSSIBLE. OTHERWISE...UPPER 80S WILL SUFFICE. MOS AND MAV SEEM TO HAVE THIS HANDLED FAIRLY WELL. WILL ALSO STICK FAIRLY CLOSE TO POPS. ALSO...WILL DISCONTINUE FLOOD WATCH. THINK 1 TO 2 INCH RAINFALL AMOUNTS WILL BE POSSIBLE. (SOME 3 AMOUNTS WILL BE POSSIBLE BUT VERY LOCALIZED) OVER MAINLY CENTRAL AND SOUTHER AREAS TODAY. THIS IS SLIGHTLY BELOW GUIDANCE. THIS LOOKS IN LINE WITH NCEP GUIDANCE. PRELIM NUMBERS... JAN 88/73/90/72 7441 MEI 88/73/89/72 6341 .JAN... MS...NONE LA...NONE AR...NONE
In the hours before
Special weather statement, Aug 12, 6:08 AM CDT, 2 hours 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 608 AM CDT SUN AUG 12 2001 ...THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT OVER THE FORECAST AREA...INCLUDING NORTHEAST LOUISIANA, EXTREME SOUTHEAST ARKANSAS, AND MUCH OF MISSISSIPPI. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE, BUT SOME MAY PRODUCE WIND GUSTS TO 40 MPH, TORRENTIAL RAINFALL, AND FREQUENT LIGHTNING STRIKES. VERY MOIST AIR REMAINS IN PLACE ACROSS THE REGION. THE MOISTURE COMBINED WITH DAYTIME HEATING, UPPER LEVEL DISTURBANCES, AND SEVERAL SURFACE BOUNDARIES WILL LEAD TO RAPID THUNDERSTORM DEVELOPMENT, ESPECIALLY IN THE AFTERNOON. ...FLOODING... PLENTY OF MOISTURE IS AVAILABLE FOR LOCALLY HEAVY RAINFALL TODAY... ESPECIALLY ACROSS NORTHEAST LOUISIANA...AND OVER PORTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI...TO THE SOUTH OF A HOLLANDALE TO MACON LINE. ISOLATED RAINFALL AMOUNTS OF UP TO 2 INCHES IN ONE HOUR COULD OCCUR...RESULTING IN STREET FLOODING AND FLOODING OF SMALL STREAMS AND CREEKS. MOTORISTS SHOULD EXERCISE CAUTION AND BE ALERT FOR PONDING OF WATER ON ROADWAYS. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL...AND HAM RADIO OPERATORS...DUE TO SEVERE THUNDERSTORM ACTIVITY OR SIGNIFICANT FLOODING...IS NOT ANTICIPATED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Aug 12, 7:15 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
715 AM CDT SUN AUG 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0640 AM RICHLAND MS FLOOD
08/12/01 RANKIN RICHLAND P.D. REPORTED
A FEW HOMES FLOODED AS
WELL AS PORTIONS OF
HIGHWAY 49.
0655 AM JACKSON MS FLOOD
08/12/01 HINDS TV STATION REPORTED
STREET FLOODING IN
DOWNTOWN JACKSON
ASSOCIATED WITH FIVE
INCHES OF RAIN DURING A
ONE HOUR PERIOD.Local storm report, Aug 12, 8:12 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
812 AM CDT SUN AUG 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0745 AM JACKSON MS FLOOD
08/12/01 HINDS E.O.C REPORTED SEVERAL
HOMES AND STREETS
FLOODED IN DOWNTOWN
JACKSON.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:47 AM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 118 min |
| Aug 12, 8:45 AM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 4 hr |
Nearby
Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.